Arkansas, 2011

Flash Flooding and Flood in Arkansas, April 30, 2011

April 30, 2011 · NWS LZK · 5 events in 5 counties and zones

A cold front pushed into Arkansas on the 30th and then became nearly stationary. Although there was isolated severe weather, the more significant event was heavy rain and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
$10,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A cold front pushed into Arkansas on the 30th and then became nearly stationary. Although there was isolated severe weather, the more significant event was heavy rain and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 29, 11:26 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Apr 29, 11:26 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1226 AM CDT SAT APR 30 2011

.DISCUSSION...

UPDATED FOR 06Z AVIATION DISCUSSION BELOW...

&&

.AVIATION...

VFR CONDITIONS EXPECTED THROUGH MUCH OF THE NIGHT...WITH MAINLY
SOME HIGH CLOUDS EXPECTED ACROSS THE STATE. HAVE MENTIONED LLWS AS
LOW LEVEL JET INCREASES OVERHEAD DURING THE MORNING HRS SAT. CENTRAL
AND NRN SITES WILL SEE CIGS DECREASE AROUND THE EARLY TO MID
MORNING HRS AS MOISTURE INCREASES FROM THE SOUTH AS A WARM FRONT
BEGINS LIFTING NORTH. THIS INCREASED MOISTURE WILL ALSO BRING
INCREASED PRECIP CHANCES DURING THE AFTERNOON AND EVENING HRS AS A
COLD FRONT MOVES SOUTH INTO NRN AND INTO CENTRAL SECTIONS OF THE
STATE BY THE END OF THE TAF PERIOD. HAVE MENTIONED VCTS AND PROB30
FOR TSRA TOMORROW AFTERNOON AND EVENING.

&&

.PREV DISCUSSION... /ISSUED 254 PM CDT FRI APR 29 2011/

DISCUSSION...

MAIN CONCERNS THIS FORECAST CYCLE REMAIN FLOODING POTENTIAL OVER
THE WEEKEND AND INTO EARLY NEXT WEEK WITH POSSIBLE HEAVY RAIN DUE
TO A POSSIBLE STALLED FRONTAL BOUNDARY OVER AR. THEN RISK OF
SEVERE STORMS SATURDAY EVENING TO EARLY OVERNIGHT...THEN AGAIN
SUNDAY.

THE SURFACE HIGH PRESSURE RIDGE HAS MOVED EAST AND A SOUTH WIND
FLOW HAS RETURNED TO AR. ONLY AREAS THAT IT HAS BEEN ELEVATED ARE
IN NW. FLOODING CONCERN CONTINUES ACROSS THE STATE WITH MANY
RIVERS IN FLOOD STAGE AND VERY SATURATED GROUND. TEMPS HAVE BEEN
AROUND NORMAL VALUES TODAY WITH THE UPPER RIDGE OVER THE REGION.

SHORT TERM...TONIGHT THROUGH MONDAY NIGHT

MODELS ARE OVERALL CONSISTENT WITH FORECASTING A COLD FRONT TO SAG
INTO AR LATE SATURDAY AND SLOWLY SAG SE OR BECOME NEARLY
STATIONARY. THE UPPER LOW IS WELL TO THE NORTH...WHILE THE UPPER
PATTERN AGAIN BECOMES NEARLY PARALLEL TO THE FRONT. THIS WILL
AGAIN SET UP A 48 HOUR PERIOD OF SHOWERS AND THUNDERSTORMS OVER
THE STATE...WITH THE POTENTIAL FOR HEAVY RAINFALL AND A SLIGHT
CHANCE OF STRONG TO SEVERE STORMS THROUGH LATE SATURDAY TO MONDAY.
FLASH FLOOD WATCH TO BE ISSUED NEXT 24 HRS BASED ON THESE TRENDS.
PRECIP WATER VALUES REACH AROUND 1.5 INCHES OR A BIT MORE OVER THE
WEEKEND...AND AS ENERGY MOVES OVER AR CONVECTION WITH HEAVY RAIN
WILL AGAIN BE SEEN. A WIDESPREAD 1 TO 3 INCHES IS LOOKING PROBABLE
AND HIGHER AMOUNTS OF 3 TO 5 INCHES IF THE BOUNDARY SLOWS OR
STALLS THROUGH MONDAY...BEFORE IT WASHES OUT OR DRIFTS SE OF AR.
THE SEVERE THREAT AT THIS TIME IS SLIGHT WITH THE USUAL
HAIL...WINDS AND POSSIBLE ISOLATED TORNADOES POSSIBLE MAINLY
SATURDAY EVENING INTO THE EARLY OVERNIGHT...AND AGAIN SUNDAY
AFTERNOON TO EVENING...DEPENDING ON UPPER LEVEL DYNAMICS. FACTORS
ARE MORE FOCUSED OVER SOUTHERN TO SOUTH CENTRAL AR DURING THE
PERIOD. RAIN CHANCES REMAIN IN THE FORECAST SUNDAY NIGHT AND ON
MONDAY.

LONG TERM...TUESDAY THROUGH FRIDAY

MODELS ARE HINTING AT STALLING THE COLD FRONT IN OR NEAR
SOUTHEAST ARKANSAS AT THE BEGINNING OF THE PERIOD. SHOWERS AND
THUNDERSTORMS WILL BE ONGOING TUESDAY MORNING. AN UPPER LEVEL LOW
WILL MOVE ACROSS THE AREA LATE TUESDAY TO PUSH THE FRONT FURTHER
EAST. HIGH PRESSURE AND DRIER AIR WILL MOVE IN FOR WEDNESDAY AND
THURSDAY. ANOTHER COLD FRONT WILL MOVE INTO NORTHWEST ARKANSAS
LATE THURSDAY FROM THE PLAINS. THIS WILL BRING ANOTHER CHANCE OF
SHOWERS AND THUNDERSTORMS THURSDAY NIGHT. HIGH PRESSURE AND
NORTHWEST FLOW ALOFT RETURNS FOR FRIDAY. BELOW NORMAL TEMPERATURES
ARE EXPECTED THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     58  63  49  67 /  70  80  60  50
CAMDEN AR         65  74  53  68 /  60  80  70  50
HARRISON AR       52  54  39  64 /  60  80  50  50
HOT SPRINGS AR    63  67  49  67 /  70  80  70  50
LITTLE ROCK   AR  63  68  50  67 /  70  80  70  50
MONTICELLO AR     64  78  55  68 /  60  80  70  50
MOUNT IDA AR      62  64  48  66 /  70  80  60  50
MOUNTAIN HOME AR  54  57  44  64 /  60  80  50  50
NEWPORT AR        59  64  50  67 /  70  80  60  50
PINE BLUFF AR     64  73  53  66 /  60  80  70  50
RUSSELLVILLE AR   58  63  45  66 /  70  80  60  50
SEARCY AR         59  65  50  66 /  70  80  70  50
STUTTGART AR      63  71  53  66 /  60  80  70  50
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...62
Hazardous weather outlook, Apr 29, 4:00 AM CST, 22 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT FRI APR 29 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-301000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT FRI APR 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

RIVER FLOODING WILL CONTINUE WITH MAJOR FLOODING ON THE BLACK AND
WHITE RIVERS AND AT LEAST MINOR FLOODING ON MANY OTHER RIVERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RIVER FLOODING WILL REMAIN A CONCERN HEADING INTO NEXT WEEK. THE
BLACK AND UPPER WHITE RIVERS ARE EXPECTED TO CREST IN THE COMING
DAYS...WITH THE OUACHITA AND LOWER WHITE RIVER CONTINUING TO RISE
BEFORE CRESTING SOMETIME NEXT WEEK.

MEANWHILE...A NEW STORM SYSTEM WILL BRING ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS TO THE NATURAL STATE FROM LATE SATURDAY INTO
SUNDAY. SOME OF THE STORMS COULD BE SEVERE...WITH DAMAGING WINDS AND
LARGE HAIL THE MAIN THREATS. AN ISOLATED TORNADO CANNOT BE RULED
OUT.

LOCALLY HEAVY RAINFALL WILL ONCE AGAIN BE A CONCERN LATER THIS
WEEKEND AND EARLY NEXT WEEK. THE FRONTAL BOUNDARY IS FORECAST TO
STALL OUT JUST SOUTH OF ARKANSAS LATE IN THE WEEKEND. RAIN CHANCES
WILL LINGER INTO EARLY TUESDAY AS A SERIES OF LOW PRESSURE SYSTEMS
TRACK ALONG THE FRONT...BRINGING ADDITIONAL ROUNDS OF SHOWERS AND
THUNDERSTORMS TO THE STATE. MOST LOCATIONS CAN EXPECT TO SEE BETWEEN
ONE AND THREE INCHES OF RAIN THROUGH EARLY TUESDAY...INCREASING THE
POTENTIAL FOR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED LATE SATURDAY AFTERNOON AND
SATURDAY EVENING ACROSS MUCH OF THE AREA.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

44

The radar

The Little Rock radar (KLZK), 48 km away, was scanning. The volume nearest the first event began at 07:56 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood, 1 heavy rain, 1 hail. Local standard time, as filed.

Flood, Prairie

When
April 30, 2:00 AM CST to 11:59 PM CST
Where
Prairie County, 5 mi NW of Hickory Plains to Hazen
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
35.031, -91.793

Widespread flooding began to develop.

Heavy Rain, Conway

When
April 30, 6:34 PM CST to 7:09 PM CST
Where
Conway County, 1.13 mi WSW of Petit Jean State Park
Reported by
Trained Spotter
Coordinates
35.123, -92.918

Rainfall totaled 1.42 inches in 35 minutes.

Hail, Van Buren

When
April 30, 7:06 PM CST
Where
Van Buren County, Clinton
Measured
1 in hail
Reported by
Public
Coordinates
35.580, -92.470

Flash Flood, Garland

When
April 30, 10:00 PM CST to 11:59 PM CST
Where
Garland County, 6.28 mi ENE of Beaudry to 2.73 mi NW of Mt Tabor
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.753, -92.877

Many roads were flooded in Garland County, especially in the Jessieville area.

Flash Flood, Pulaski

When
April 30, 10:00 PM CST to 11:59 PM CST
Where
Pulaski County, 4.03 mi SSW of Wye to 0.65 mi WSW of Crystal Valley
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
34.878, -92.672

Numerous roads flooded and had to be barricaded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309096, 300675, 300674, 300677, 300679.